Heavy Snow, Greater Lake Tahoe Area
- When
- December 9, 6:00 PM PST to December 10, 12:00 PM PST
- Where
- Greater Lake Tahoe Area forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.789, -119.640 (the zone’s center; the record gives no point)
Snowfall totals:Mt.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS REV wrote it up.
Snowfall totals:Mt. Rose Ski Resort 15-18 inchesDaggett Pass 12 inchesIncline Village 13 inches
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Dec 9, 3:30 PM PST, 2 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RENO NV 330 PM PST TUE DEC 9 2003 .SHORT TERM... COLD NEGATIVE TILT TROUGH JUST OFFSHORE NORTHERN CALIFORNIA THIS AFTERNOON FORECAST TO MOVE INLAND OVERNIGHT AND WEDNESDAY MORNING. MOISTURE MORE LIMITED WITH THIS TROUGH THAN PREVIOUS SYSTEM...BUT TONIGHTS TROUGH IS COLDER WITH A STRONGER JET SO THAT VERTICAL MOTION SHOULD HELP PRODUCE DECENT SNOWFALL IN THE MOUNTAINS. SO...HAVE CONTINUED THE WINTER STORM WARNING OVERNIGHT FOR NE CALIFORNIA AND THE LAKE TAHOE AREA AND HAVE UPGRADED THE WATCH TO A WARNING FOR LATER TONIGHT THROUGH WEDNESDAY MORNING FOR MONO COUNTY. HOW MUCH SNOW WILL FALL ON THE VALLEY FLOORS OF WESTERN NEVADA WEDNESDAY MORNING STILL QUESTIONABLE. FOR NOW HAVE MENTIONED ACCUMULATION ONLY ABOVE 5000 FEET BUT THIS WILL NEED TO BE MONITORED. MAJOR SPLIT IN THE POLAR JET CONTINUES OVER THE WESTERN U.S. NEXT UPSTREAM TROUGH FORECAST TO DROP DOWN THE CALIFORNIA COAST AND SWING INLAND OVER SOUTHERN CALIFORNIA BRINING MUCH NEEDED RAIN TO THAT AREA. THIS SECOND SYSTEM WILL NOT BRING MUCH WEATHER TO OUR REGION. LAMONI .LONG TERM...SATURDAY THROUGH TUESDAY... NEXT SYSTEM TO AFFECT THE FORECAST AREA IS EXPECTED TO ARRIVE BY SATURDAY MAINLY FROM INTERSTATE 80 NORTHWARD IN THE FORM OF WARM ADVECTION MOISTURE WITH WEST FLOW ALOFT AHEAD OF AN APPROACHING TROUGH. ASSOCIATED SURFACE LOW DEEPENS AS IT REACHES THE OREGON OR NORTHERN CA COAST WITH TIGHT PRESSURE GRADIENT WILL GENERATE WINDY CONDITIONS ON SATURDAY AND SATURDAY NIGHT. STRONG NOCTURNAL WIND EVENT IS POSSIBLE IN THE LEE SIDE WITH 700 MB WIND SPEEDS ON THE LATEST GFS RANGING FROM 50 TO 70 KNOTS OVER THE NORTHERN AND CENTRAL PORTIONS OF THE FORECAST AREA. BY SUNDAY...SOUTHERN STREAM TROUGH IS EXPECTED TO PASS THROUGH THE REGION WITH AMPLE MOISTURE AND DYNAMICS. THE MODELS AND GFS ENSEMBLE MEMBERS HAVE COME IN MUCH BETTER AGREEMENT COMPARED TO 24 HOURS AGO IN RESPECT TO TIMING AND TRACK OF THIS TROUGH. INCREASED MOISTURE IN THE SIERRA FROM TAHOE NORTHWARD ON SATURDAY NIGHT SPREADS SOUTH TO MONO COUNTY ON SUNDAY AND POPS WILL BE RAISED TO LIKELY IN THESE AREAS BASED ON INCREASED CONFIDENCE RESULTING FROM THE BETTER MODEL CONSENSUS. MEASURABLE PRECIP SHOULD SPILL INTO THE VALLEYS ON SUNDAY AS COLD FRONT PUSHES THROUGH...WHILE SNOW LEVELS INITIALLY BETWEEN 6000 AND 7000 FEET WILL DROP TO MOST VALLEY FLOORS BY SUNDAY AFTERNOON OR EVENING. THE NEW 18Z GFS MODEL BRINGS THIS SYSTEM THROUGH ABOUT 6 HOURS QUICKER BUT CURRENT FORECAST WILL STICK TO THE CONSENSUS FROM THE 12Z MODEL RUNS AND ENSEMBLE MEMBERS. ACTIVITY SHOULD TAPER OFF FROM NORTH TO SOUTH SUNDAY NIGHT FOLLOWED BY DRY CONDITIONS MONDAY AND TUESDAY AS LOW AMPLITUDE RIDGE BUILDS INTO THE FORECAST AREA. COOL CONDITIONS WITH LOW LEVEL NORTHEAST FLOW ARE EXPECTED ON MONDAY WHILE HIGHER ELEVATIONS WILL WARM UP ON TUESDAY AS HEIGHTS RISE. TEMPERATURE RISES IN THE VALLEYS ON TUESDAY WILL BE LIMITED BY A STRONG INVERSION. MJD && .REV WATCHES/WARNINGS/ADVISORIES... NV...WINTER STORM WARNING ZONE 2 9 P.M. TONIGHT TO 9 A.M. WEDNESDAY MORNING. CA...WINTER STORM WARNING ZONES 71 AND 72 9 P.M. TONIGHT TO 9 A.M. WEDNESDAY MORNING. WINTER STORM WARNING ZONE 73 MIDNIGHT TONIGHT TO NOON ON WEDNESDAY. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RENO NV 615 AM PST TUE DEC 9 2003 CAZ071-072-NVZ002-101500- GREATER LAKE TAHOE AREA NV-GREATER LAKE TAHOE AREA CA-LASSEN- EASTERN PLUMAS-EASTERN SIERRA COUNTIES CA- INCLUDING THE CITIES OF...ALPINE MEADOWS...BECKWOURTH...BIEBER... BOCA RESEVOIR...CHILCOOT...DONNER PASS...DONNER SUMMIT...DOYLE... EAGLE LAKE...EBBETTS PASS...GRAEAGLE...GRAEGLE...HEAVENLY VALLEY... HERLONG...INCLINE VILLAGE...KINGS BEACH...MEYERS...NUBIEBER... PLUMAS EUREKA STATE PARK...PROSSER CREEK RESEVOIR...SIERRAVILLE... SOUTH LAKE TAHOE...SQUAW VALLEY...STAMPEDE RESEVOIR... TAHOE CITY AND VERDI 615 AM PST TUE DEC 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN NEVADA...THE EASTERN SIERRA...AND NORTHEASTERN CALIFORNIA. .DAY ONE...TODAY ...WINTER STORM WARNING IN EFFECT FROM 9 PM PST THIS EVENING TO 9 AM PST WEDNESDAY... A STRONG PACIFIC STORM WILL MOVE INTO THE MOUNTAINS OF LASSEN COUNTY THIS EVENING AND SPREAD SOUTH OVER THE LAKE TAHOE AREA OVERNIGHT. REFER TO THE WINTER STORM WARNING (WWUS45 KREV / WSWREV) ISSUED AT 318 AM PST FOR DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ...WINTER STORM WARNING CONTINUES THROUGH 9 AM PST WEDNESDAY FOR WESTERN NEVADA...THE EASTERN SIERRA...AND NORTHEASTERN CALIFORNIA. REFER TO THE WINTER WEATHER MESSAGE (WWUS45 KREV / WSWREV) ISSUED AT 318 AM PST FOR DETAILS. PERIODS OF RAIN AND OR SNOW ARE EXPECTED THROUGH SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ASKED TO CONTACT LOCAL LAW ENFORCEMENT AGENCIES OR OTHER LOCAL AUTHORITIES TO REPORT SIGNIFICANT WEATHER EVENTS. THESE REPORTS WILL BE RELAYED TO THE NATIONAL WEATHER SERVICE. IN ADDITION...EMERGENCY MANAGEMENT OFFICES AND OTHER PUBLIC SAFETY AGENCIES SHOULD CONTINUE TO MONITOR THE SITUATION AS IT DEVELOPS. CAZ073-101500- MONO CA- INCLUDING THE CITIES OF...BENTON...BODIE...CHALFANT...COLEVILLE... CROWLEY LAKE...JUNE LAKE...LEE VINING...MAMMOTH LAKES...MONO LAKE... SONORA PASS...TOMS PLACE...TOPAZ LAKE AND TWIN LAKES 615 AM PST TUE DEC 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN NEVADA...THE EASTERN SIERRA...AND NORTHEASTERN CALIFORNIA. .DAY ONE...TODAY ...WINTER STORM WATCH IN EFFECT FROM THIS EVENING TO WEDNESDAY MORNING... A STRONG PACIFIC STORM WILL MOVE INTO THE NORTHERN SIERRA NEVADA THIS EVENING AND SPREAD SOUTH INTO MONO COUNTY DURING THE EVENING AND OVERNIGHT HOURS. REFER TO THE WINTER WEATHER MESSAGE (WWUS45 / WSWREV) ISSUED AT 318 AM PST FOR DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ...WINTER STORM WATCH CONTINUES THROUGH WEDNESDAY MORNING FOR MONO COUNTY... REFER TO THE WINTER WEATHER MESSAGE (WWUS45 / WSWREV) ISSUED AT 318 AM PST. PERIODS OF ARE EXPECTED TO CONTINUE THROUGH SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ASKED TO CONTACT LOCAL LAW ENFORCEMENT AGENCIES OR OTHER LOCAL AUTHORITIES TO REPORT SIGNIFICANT WEATHER EVENTS. THESE REPORTS WILL BE RELAYED TO THE NATIONAL WEATHER SERVICE. IN ADDITION...EMERGENCY MANAGEMENT OFFICES AND OTHER PUBLIC SAFETY AGENCIES SHOULD CONTINUE TO MONITOR THE SITUATION AS IT DEVELOPS. TEST TEST TEST, THIS IS ONLY A TEST. THIS IS NOT AN ACTIVE SEVERE WEATHER STATEMENT. CAZ070-NVZ001-003>005-101500- GREATER RENO-CARSON CITY-MINDEN AREA NV- MINERAL AND SOUTHERN LYON COUNTIES NV-NORTHERN WASHOE COUNTY NV- SURPRISE VALLEY CALIFORNIA CA- WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE NV- INCLUDING THE CITIES OF...CARSON CITY...CEDARVILLE...FALLON... GARDNERVILLE...GERLACH...LAHONTAN RESERVOIR...LAKE CITY...LOVELOCK... PYRAMID LAKE...RENO AND VIRGINIA CITY 615 AM PST TUE DEC 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN NEVADA...THE EASTERN SIERRA...AND NORTHEASTERN CALIFORNIA. .DAY ONE...TODAY WINDS ARE EXPECTED TO INCREASE IN THE AREA THIS AFTERNOON WITH RAIN AND SNOW MOVING INTO WESTERN NEVADA THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY PERIODS OF RAIN OR SNOW ARE EXPECTED THROUGH SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ASKED TO MONITOR THE WEATHER AND REPORT SIGNIFICANT EVENTS TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.
The national radar mosaic for the moment the first event began.
1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nevada in 2003Every state in 2003This day in weather historyWarnings in Nevada, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5329262.